Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Louisville, KY

May 23, 2000Metcalfe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 12:12 PM CDT for Metcalfe County, Kentucky. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 12:12 PM CDT (17:12 UTC)
Expired
May 23, 2000, 12:50 PM CDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Metcalfe County, KY

The radar

The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:35 PM CDTHail 1Edmonton, KY
May 23, 12:48 PM CDTHail 1.75Center, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS53 KLMK 231714
SVRSDF
KYC169-231750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1212 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1250 PM CDT

* AT 1209 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL OVER GASCON...OR ABOUT 47 MILES EAST OF BOWLING
  GREEN...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GASCON AROUND 1225 PM CDT

A TORNADO WARNING CONTINUES FOR SOUTHERN METCALFE COUNTY UNTIL 1220 
PM CDT 

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 AM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, May 23, 2:00 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT TUE MAY 23 2000

MAIN FORECAST PROBLEM THIS MORNING IS CHANCES FOR RAIN THROUGH THE
PERIOD.

AT 07Z SHRA AND TSRA WERE ACROSS WESTERN FORECAST AREA (FA). MORE
TSRA WERE IN IL.  A SERIES OF S/WS ARE LINED UP IN NW FLOW ALOFT.

MODELS IN AGREEMENT WITH OVERALL SYNOPTIC PATTERN.  WITH TRICKY NW
FLOW...WILL USE A BLEND.

AFTER INITIAL BATCH OF RAIN MOVES THROUGH FA THIS MORNING...ATMS
DESTABILIZES AGAIN THIS AFTERNOON. ETA HAS CAPES OVER 2000 AND LI/S
DOWN TO -8.  NGM NOT QUITE AS UNSTABLE...BUT UNSTABLE NONETHELESS.
STRONG WAA AT 850 OCCURS TODAY AS WELL.  FEEL THAT SCATTERED STORMS
WILL DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS
AFTN.

ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN
CONTINUED WAA AND NW FLOW ALOFT.  WILL PUT POPS IN GOOD CHANCE
CATEGORY AND WORD AS SCATTERED.  FOR WEDNESDAY...SURFACE TROF MOVES
THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE
ATMS.  AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE.  WILL KEEP
LOW CHANCE POPS GOING...BUT WILL END EARLY IN NWRN FA.

FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL
GO WITH WARMER FAN NUMBERS TONIGHT IN CONTINUED SW FLOW AT SFC.
NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL.

1ST PERIOD OF FORECAST SUBJECT TO CHANGE DUE TO PRECIP AT ISSUANCE
TIME.

.SDF...NONE
CS

In the hours before

Local storm report, May 23, 10:50 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 AM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    ANNETA                    KY   1.75 INCH HAIL
05/23/00   GRAYSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 23, 10:54 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1154 AM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    KYROCK                    KY   2 INCH HAIL
05/23/00   EDMONSON                       REPORTED BY COOPERATIVE
                                          OBSERVER AT NOLIN LAKE.
Local storm report, May 23, 11:18 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1218 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    DUNDEE                    KY   1.75 INCH HAIL
05/23/00   OHIO                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1054 AM    FORDSVILLE                KY   1 INCH HAIL
05/23/00   OHIO                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1213 PM    PRICEVILLE                KY   1.75 INCH HAIL
05/23/00   HART                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    MUNFORDVILLE              KY   1 INCH HAIL
05/23/00   HART                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 23, 11:21 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1221 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 PM    MUNFORDVILLE              KY   1.75 INCH HAIL
05/23/00   HART                           REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 23, 11:40 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    HISEVILLE                 KY   1 INCH HAIL
05/23/00   BARREN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 23, 12:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
103 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 PM    SAVOYARD                  KY   1.75 INCH HAIL
05/23/00   METCALFE

1245 PM    1 S GLASGOW               KY   1 INCH HAIL
05/23/00   BARREN                         REPORTED BY STORM
                                          SPOTTER.

1255 PM    EDMONTON                  KY   1.75 INCH HAIL
05/23/00   METCALFE                       REPORTED BY STORM
                                          SPOTTERS,

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:09 AM CDTSevere Thunderstorm WarningLMKHancock, Ohio21 min
May 23, 9:37 AM CDTSevere Thunderstorm WarningLMKBreckinridge23 min
May 23, 9:41 AM CDTSevere Thunderstorm WarningLMKOhio29 min
May 23, 9:57 AM CDTSevere Thunderstorm WarningLMKBreckinridge33 min
May 23, 10:07 AM CDTSevere Thunderstorm WarningLMKGrayson43 min
May 23, 10:42 AM CDTSevere Thunderstorm WarningLMKEdmonson28 min
May 23, 10:55 AM CDTSevere Thunderstorm WarningLMKHart45 min
May 23, 11:31 AM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe44 min
May 23, 11:35 AM CDTSevere Thunderstorm WarningLMKGreen, Hart50 min
May 23, 11:55 AM CDTTornado WarningLMKMetcalfe25 min
May 23, 12:20 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson35 min
May 23, 12:50 PM CDTSevere Thunderstorm WarningLMKMetcalfe25 min
May 23, 12:50 PM CDTTornado WarningLMKCumberland30 min
May 23, 12:57 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock48 min
May 23, 12:59 PM CDTSevere Thunderstorm WarningLMKBarren16 min
May 23, 1:11 PM CDTSevere Thunderstorm WarningLMKHardin64 min
May 23, 1:21 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland39 min
May 23, 1:37 PM CDTTornado WarningLMKBreckinridge, Grayson28 min
May 23, 1:49 PM CDTSevere Thunderstorm WarningLMKBreckinridge21 min
May 23, 2:03 PM CDTTornado WarningLMKGrayson32 min
May 23, 2:17 PM CDTTornado WarningLMKHart43 min
May 23, 3:01 PM CDTSevere Thunderstorm WarningLMKHardin34 min
May 23, 3:26 PM CDTSevere Thunderstorm WarningLMKLarue34 min
May 23, 3:55 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor35 min
May 23, 4:24 PM CDTTornado WarningLMKAdair41 min
May 23, 4:43 PM CDTTornado WarningLMKRussell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.